Clinical Case: A 43 year old transgender female presented with three years of bilateral breast discharge. She had chronic, stable headaches and fatigue, but no vision changes or other symptoms. Notably, she had breast augmentation surgery with saline breast implants placed shortly before the galactorrhea commenced. She was on a stable dose of estradiol tablets 1 mg twice daily for six years. On physical exam she had pronounced bilateral breast discharge of a milky quality with nipple compression. Prolactin levels were checked several times and were 40-50 ng/mL, TSH was 2.36 uIU/mL. An MRI showed a left inferior pituitary lesion measuring 6 mm x 3 mm x 5 mm with no mass effect on adjacent structures. Her breast discharge was not bothersome to her, and her pituitary lesion was small. It was unclear whether there was a relationship between her prolactin levels and the lesion seen on MRI, as we expected more pronounced prolactin elevation with a prolactinoma. Instead, given the timing of her symptoms in relation to her breast augmentation surgery, her galactorrhea and hyper-prolactinemia were thought to be the result of nipple irritation related to her breast implants combined with a hyper-estrogenemic state.
Clinical Lessons: In the setting of a prolactin secreting micro-adenoma, galactorrhea in a male is highly unusual. This case highlights the importance of recognizing that the unique medical and surgical characteristics of male to female transgender patients can lead to hyper-prolactinemia and galactorrhea.